Volume 4, issue 2 (2004)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Alexander polynomial, finite type invariants and volume of hyperbolic knots

Efstratia Kalfagianni

Algebraic & Geometric Topology 4 (2004) 1111–1123

arXiv: math.GT/0411384

Abstract

We show that given n > 0, there exists a hyperbolic knot K with trivial Alexander polynomial, trivial finite type invariants of order n, and such that the volume of the complement of K is larger than n. This contrasts with the known statement that the volume of the complement of a hyperbolic alternating knot is bounded above by a linear function of the coefficients of the Alexander polynomial of the knot. As a corollary to our main result we obtain that, for every m > 0, there exists a sequence of hyperbolic knots with trivial finite type invariants of order m but arbitrarily large volume. We discuss how our results fit within the framework of relations between the finite type invariants and the volume of hyperbolic knots, predicted by Kashaev’s hyperbolic volume conjecture.

Keywords
Alexander polynomial, finite type invariants, hyperbolic knot, hyperbolic Dehn filling, volume.
Mathematical Subject Classification 2000
Primary: 57M25
Secondary: 57M27, 57N16
References
Forward citations
Publication
Received: 22 September 2004
Accepted: 15 November 2004
Published: 25 November 2004
Authors
Efstratia Kalfagianni
Department of Mathematics
Michigan State University
East Lansing MI 48824
USA
School of Mathematics
Institute for Advanced Study
Princeton NJ 08540
USA